Clackamas County issues public health advisory after spike in fentanyl overdoses

Officials in Clackamas County have issued a public health advisory to warn parents about the dangers of fentanyl in the Portland metro area.

Fentanyl is powerful synthetic opiate found in counterfeit prescription drugs, and a small amount can be lethal. Two Portland teens died within 24 hours of each other after taking pills laced with fentanyl last month.

The Drug Enforcement Agency is seizing counterfeit pills laced with potentially lethal amounts of fentanyl that are made to resemble prescription painkillers like oxycodone.

Drug Enforcement Agency (DEA)

In Clackamas County, hospitalizations related to fentanyl and other synthetic opioids more than doubled from 2020 to 2021.

Clackamas County Public Health Officer Sarah Present said fentanyl is up to 100 times more potent than morphine, and it’s also much more addictive.

Related: Think Out Loud: An addiction expert on how to fight Oregon’s growing fentanyl crisis

Present said parents need to know how dangerous and prevalent the drug is in the community. The health advisory is meant to help parents and others prevent drug misuse and stop potentially fatal overdoses.

Naloxone is a drug that can reverse the sedating effects of fentanyl and stop overdoses. Clackamas County has made naloxone kits available to schools and organizations serving people at risk of substance abuse.

“Opioids like fentanyl kill by decreasing your brain’s drive to breathe,” Present explained. “Naloxone reverses that, and keeps a person alive and breathing, at least for the amount of time that you can get emergency services there.”

She said naloxone is also available at all pharmacies. A prescription is not required, but the drug is free for anyone who has a prescription.

Clackamas County Public Health Director Philip Mason-Joyner said there’s another extremely important tool in the fight against fentanyl overdoses: conversation.

“There is not a certain type of person who is impacted by overdose from fake pills. It affects everyone,” he said. “Parents and trusted adults should talk to teens about the dangers of fake pills and how to stay safe while online. Maintain open communication and remind youth that drugs or medications that are not taken as prescribed from a doctor or pharmacist could contain fentanyl and be very dangerous.”

Below are resources for anyone who would like to start the conversation, or who is struggling with substance abuse.

The Dangers of Fake Pills and Fentanyl Poisoning

Alcohol and drug support lines:

Northwest Family ServicesTransitions program alcohol and drug treatment

  • Email for appointment: transitions@nwfs.org
  • Call for appointment: 503-734-0893

.

Leave a Comment